North Carolina, 2014

Damaging Winds in North Carolina, January 11, 2014

January 11, 2014 · NWS RAH · 22 events in 13 counties and zones

As a wedge front retreated northwestward into the western piedmont of North Carolina, modest warm sector destabilization via low-level warm advection and weak surface heating resulted in weak to moderate instability across central North Carolina. A line of strong to severe storms in advance of a strong mid-level trough approaching the Appalachians progressed eastward across central North…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
4
Property damage
$1.4 million
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

As a wedge front retreated northwestward into the western piedmont of North Carolina, modest warm sector destabilization via low-level warm advection and weak surface heating resulted in weak to moderate instability across central North Carolina. A line of strong to severe storms in advance of a strong mid-level trough approaching the Appalachians progressed eastward across central North Carolina during the afternoon hours, producing a long swath of wind damage from Stanley County northeastward to Halifax County. The damage was most extensive across Wake County, with numerous uprooted and toppled trees across the Triangle, highlighted by a measured 86 mph wind gust at the Raleigh-Durham International. Four people were injured from fallen trees or large tree limbs , including one fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jan 11, 10:45 AM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Jan 11, 10:45 AM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1045 AM EST SAT JAN 11 2014

.SYNOPSIS...A STRONG COLD FRONT WILL CROSS CENTRAL NC LATE THIS
AFTERNOON AND THIS EVENING. HIGH PRESSURE QUICKLY BUILDS BACK INTO
THE REGION SUNDAY BEHIND THE COLD FRONT. ANOTHER COLD FRONT
APPROACHES FROM THE WEST LATE MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1045 AM SATURDAY...

FORECAST PRETTY MUCH ON TRACK WITH INCREASING POTENTIAL FOR STRONG-
SEVERE STORMS THIS AFTERNOON ACROSS MOST OF THE CENTRAL NC.

WELL-DEFINED SQUALL LINE EXITING UPSTATE SC AT 1520Z PROGRESSING ENE
AT 30-35 MPH. THE LEADING EDGE OF THIS CONVECTIVE BAND WILL THREATEN
OUR WESTERN-SW COUNTIES SHORTLY BEFORE NOON THEN TRANSLATE EAST
ACROSS REMAINDER OF THE FORECAST AREA THROUGH 21Z. THIS SCENARIO IS
ABOUT 2-3 HOURS FASTER COMPARED TO MODEL GUIDANCE FROM
YESTERDAY...AND A TAD FASTER COMPARED TO NEAR TERM GUIDANCE.  LATEST
SPC MESOANALYSIS DEPICTS BEST BULK SHEAR (40-50KTS) LYING ACROSS THE
EASTERN HALF OF THE FORECAST AREA WHILE POCKET OF BEST INSTABILITY
(MLCAPE CLOSE TO 1000 J/KG) IMMEDIATELY TO OUR SOUTH-SE. EXPECT THIS
LAYER OF INSTABILITY TO EXPAND NWD AS AIRMASS CONTINUES TO WARM
AHEAD OF THE SQUALL LINE. THIS SUGGEST AN INCREASING DAMAGING WIND
THREAT OVER THE EASTERN HALF OF THE FORECAST AREA.  IN
ADDITION...LOW LEVEL HELICITY ON THE ORDER OF 250-350 M2/S2
POSITIONED AHEAD OF THE LINE SUPPORTS POTENTIAL FOR WEAK ISOLATED
TORNADOES...EITHER EMBEDDED IN THE LINE OR WITH INDIVIDUAL STORMS
AHEAD OF THE MAIN LINE. THE TORNADO THREAT APPEARS TO BE ENHANCED
OVER THE COASTAL PLAIN COUNTIES WHERE NEAR SFC INSTABILITY
GREATER/DEEPER.

OTHERWISE...APPEARS MAX TEMPS IN THE 70-75 DEGREE RANGE LIKELY ALONG
AND EAST OF HIGHWAY 1 WITH 60S TO NEAR 70 ALONG OUR WESTERN BORDER.
PRESENCE OF LOW LEVEL JET (50-55KTS) SHOULD RESULT IN GUSTY SFC
WINDS AHEAD OF THE CONVECTION WITH GUSTS AROUND 30-35 MPH
PROBABLE...ESPECIALLY OVER THE COASTAL PLAIN.

RAINFALL ACROSS THE REGION FRIDAY AFTERNOON THROUGH EARLY THIS
MORNING VARIED FROM JUST UNDER AN INCH TO AS MUCH AS TWO-THREE
INCHES IN THE FAY VICINITY. CONTEMPLATED A POSSIBLE FLASH FLOOD
WATCH FOR MUCH OF THE REGION THIS AFTERNOON. HOWEVER...CONSIDERING
THE FAST MOVEMENT OF THE CONVECTIVE LINE...EXPECT FLASH FLOODING TO
BE LOCALIZED AND CONFINED TO URBAN AREAS.  PLAN TO HANDLE WITH
URBAN/SMALL STREAM ADVISORIES AT THIS TIME. -WSS

TONIGHT...MORE STABLE AIR MOVES INTO CENTRAL NORTH CAROLINA WITH THE
GFS BUFR SOUNDINGS FAIRLY SUBSIDENT BY 06Z. LINGERING SHOWERS...AND
A POSSIBLE THUNDERSTORM IN THE COASTAL PLAIN EARLY TONIGHT...
DIMINISH WEST-TO-EAST AS PRECIPITABLE WATER VALUES FALL TO AROUND A
QUARTER-INCH BY 12Z SUNDAY. THE STRONG UPPER TROUGH WILL BE PUSHING
THROUGH CENTRAL NORTH CAROLINA AND EXPECT A FEW MID-LEVEL CLOUDS
ASSOCIATED WITH IT...BUT MODELS ARE STRONGLY DRY DURING THE
OVERNIGHT HOURS. OVERNIGHT LOWS UPPER 30S IN THE TRIAD TO THE MID
40S TOWARD KCTZ...AROUND 40 IN THE U.S. 1 CORRIDOR. -DJF

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
AS OF 305 AM SATURDAY...

SUNDAY...SUBSIDENCE CONTINUES OVERALL...WITH PRECIPITABLE WATER
VALUES FALLING BELOW A QUARTER-INCH SUNDAY UNDER BUILDING HIGH
PRESSURE SURFACE AND ALOFT. WITH MIXING...THE GFS BUFR SOUNDINGS
SUGGEST A FEW WIND GUSTS TO AROUND 20KT SUNDAY BEFORE WINDS SLACKEN
AS THE MID-LEVEL TROUGH PULLS AWAY TO THE EAST AND SURFACE HIGH
PRESSURE BUILDS OVERHEAD. HIGHS IN THE MID 50 TO AROUND 60.

SUNDAY NIGHT...THE MID-LEVEL RIDGE AXIS MOVES EAST WHICH COULD ALLOW
A RETURN OF A FEW HIGH CLOUDS INTO CENTRAL NORTH CAROLINA DURING THE
OVERNIGHT HOURS AS THE UPPER FLOW BACKS SOUTHWEST. THE RELATIVELY
STRONGER 300MB WINDS REMAIN SOUTHWEST OF CENTRAL NORTH CAROLINA
SUNDAY NIGHT THROUGH 12Z MONDAY...THOUGH...SO ANY HIGH CLOUDS THAT
MOVE IN SHOULD BE SCATTERED TO POSSIBLY THIN BROKEN AT TIMES.
OVERNIGHT LOWS IN THE 30S...COOLEST AND CLOSE TO FREEZING IN SOME OF
THE TYPICALLY COOLER LOCATIONS OF THE NORTHEAST PIEDMONT AND THE
NORTHERN COASTAL PLAIN. -DJF

A SHORTWAVE TROUGH IN PROGRESSIVE FLOW ALOFT WILL AMPLIFY ACROSS THE
PLAINS AND MS VALLEY MONDAY...WITH PRECEDING SOUTHWESTERLY FLOW
ALOFT YIELDING CONSIDERABLE MID-HIGH CLOUDINESS DOWNSTREAM ACROSS
THE CAROLINAS AND MIDDLE ATLANTIC. DESPITE THE INCREASING
CLOUDINESS...TEMPERATURES WILL TREND ABOVE AVERAGE BY SOME 8-12
DEGREES...IN RETURN SSW FLOW AROUND PROGRESSIVE SURFACE HIGH
PRESSURE IN THE WESTERN ATLANTIC.

MODEL DIFFERENCES THAT DEVELOP EARLY IN THE PERIOD - SIMILAR TO
THOSE EVIDENT DURING THE PAST SEVERAL MODEL ITERATIONS - CONTINUE TO
PLAGUE THE MON NIGHT-TUE TIME FRAME. THAT IS...THE ECMWF AND
ASSOCIATED ENSEMBLE MEMBERS FAVOR A SLOWER TROUGH PROGRESSION...WITH
MORE SOUTHERN STREAM DOMINANCE...AND CONSEQUENTLY ALLOW FOR MORE
APPRECIABLE MOISTURE TRANSPORT FARTHER INLAND THAN A MORE
SUPPRESSED/OFFSHORE GFS AND GFS ENSEMBLE MEAN SOLUTION. WILL FOLLOW
PREVIOUS FORECAST CONTINUITY AND CONTINUED WPC PREFERENCE TOWARD THE
WETTER-FOR CENTRAL-NC ECMWF SOLUTIONS...AND AS SUCH...CARRY A HIGH
CHANCE TO LOW LIKELY PROBABILITY OF RAIN MON NIGHT-TUE...WITH
PRECIPITATION AMOUNTS IN THE QUARTER TO HALF INCH RANGE. CONTINUED
RELATIVELY MILD...WITH TEMPERATURES ABOUT 10 DEGREES ABOVE AVERAGE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
AS OF 305 AM SATURDAY...

MODEL DIFFERENCES CONTINUE INTO THE MEDIUM RANGE/LONG TERM...WITH
THE ECMWF AND ASSOCIATED ENSEMBLE MEMBERS ON THE SLOWER AND MORE
AMPLIFIED ENVELOPE OF SOLUTIONS REGARDING A TRAILING SHORTWAVE
TROUGH AND ASSOCIATED STRONG CLIPPER SURFACER LOW FORECAST TO
MIGRATE ACROSS THE UPPER MIDWEST AND LOWER GREAT LAKES...AND SOME
DEGREE OF SECONDARY COASTAL CYCLOGENESIS ALONG THE MIDDLE ATLANTIC
COAST CENTERED AROUND WED. SINCE THE SHORTWAVE TROUGH IN QUESTION IS
AN ELONGATED AXIS OF SHEAR VORTICITY SOUTHWEST OF THE ALEUTIANS...IN
A REGION OUTSIDE OF THE DOMAIN OF THE EC AND GFS MODEL DATA
AVAILABLE TO RAH...IT IS DIFFICULT TO HAVE A PREFERENCE TOWARD ONE
CLUSTER OF SOLUTIONS OVER THE OTHER. BOTH CLUSTERS OF SOLUTIONS ARE
RELATIVELY MOISTURE-STARVED THROUGH A DEEP LAYER AT OUR LATITUDE -
NOT SURPRISING SINCE THE PRIMARY VORT AND CLIPPER SFC LOW PASS TO
OUR NORTH - SO WE WILL ACCORDINGLY MAINTAIN THE FLAVOR OF THE
PREVIOUS FORECAST...WITH JUST A SLIGHT CHANCE OF PRECIPITATION
CENTERED ON THE DAY WED. THERMAL PROFILES INDEED APPEAR QUITE
COLD...PARTICULARLY ABOVE THE BOUNDARY LAYER (IN THE H85-7
LAYER)..CHARACTERISTIC OF STEEP LAPSE RATE ALOFT/MOISTURE-STARVED
SYSTEMS. THE NON-SPECIFIC MENTION OF "RAIN OR SNOW" WILL SUFFICE
UNTIL A CLEARER MODEL PREFERENCE AND/OR CONSENSUS BECOMES APPARENT.

CLEARING IN BRIEF MODIFIED POLAR HIGH PRESSURE WILL FOLLOW FOR
THU...IN ADVANCE OF YET ANOTHER SHARPENING TROUGH ALOFT AND
APPROACHING MOISTURE-STARVED SURFACE FRONTAL ZONE IN CONTINUED
STRONGLY PROGRESSIVE FLOW ALOFT...FOR THE END OF THE WEEK.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
AS OF 650 AM SATURDAY...

WIDESPREAD IFR TO VLIFR CONDITIONS CONTINUED OVER CENTRAL NORTH
CAROLINA EARLY THIS MORNING WITH RAIN BECOMING MORE SCATTERED FOR A
PERIOD AS IT TRANSITIONED TO A MORE SHOWERY CHARACTER. LOW-LEVEL
WIND SHEAR REMAINED A CONCERN TOWARD THE TRIAD...WITH WIND SPEEDS
STILL FAIRLY LIGHT AND NORTHERLY AT THE SURFACE THERE...VEERING
RAPIDLY TO THE SOUTH AROUND 40KT BY 2000FT. IN ADDITION...ELEVATED
THUNDERSTORMS WERE MOVING TOWARD THE TRIAD AND HAVE NOTED A
TEMPORARY CONDITION WITH THUNDER IN THE KINT AND KGSO TAFS EARLY
THIS MORNING. DURING THE REST OF THE DAY...A VIGOROUS COLD FRONT
MOVES ACROSS THE AREA WITH A LIKELY BAND OF SHOWERS...AND AT LEAST
ISOLATED THUNDERSTORMS.

GUSTY WINDS WITH THE BAND ARE POSSIBLE IN THE TRIAD...BUT
INSTABILITY INCREASES TO THE EAST...AND IT IS NOTED IN THE FORECASTS
FOR KRDU...KFAY...AND KRWI WEST GUSTS TO 40KT DURING THE AFTERNOON
WHEN IT IS EXPECTED A STRONGLY-FORCED LINE WILL MOVE ACROSS CENTRAL
NORTH CAROLINA. NOTED SIMILAR CONDITIONS IN THE TRIAD WITH THE
EXPECTED BAND...JUST SLIGHTLY LESS IN TERMS OF THE SPEED OF THE
WESTERLY WIND GUSTS DUE TO LESSER INSTABILITY THERE. RAPID DRYING
TAKES PLACE LATE THIS AFTERNOON AND THIS EVENING...WITH CONDITIONS
RETURNING TO VFR WEST-TO-EAST ACCOMPANIED BY A NOTICEABLE WEST WIND
THAT REMAINS FOR MUCH OF THE NIGHT. WEST-NORTHWEST GUSTS TO AROUND
20KT ARE POSSIBLE WITH MIXING SUNDAY BEFORE WINDS DIMINISH SUNDAY
AFTERNOON.

FOR MONDAY THROUGH WEDNESDAY...A PERIOD OF SUB-VFR CONDITIONS IS
POSSIBLE MONDAY NIGHT INTO EARLY TUESDAY WITH A CHANCE OF LIGHT
RAIN. ANOTHER PERIOD OF SUB-VFR CONDITIONS COULD OCCUR LATE TUESDAY
NIGHT INTO EARLY WEDNESDAY. LIGHT PRECIPITATION IS POSSIBLE THEN AS
WELL.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DJF
NEAR TERM...WSS/DJF
SHORT TERM...DJF/MWS
LONG TERM...MWS
AVIATION...DJF
Hazardous weather outlook, Jan 11, 11:55 AM EST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1155 AM EST SAT JAN 11 2014

NCZ021-022-038-121030-
FORSYTH-GUILFORD-DAVIDSON-
1155 AM EST SAT JAN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND A FEW THUNDERSTORMS WITH STRONG GUSTY WINDS WILL OCCUR
THIS AFTERNOON. WIND GUSTS COULD REACH UP TO 50 MPH. EVEN OUTSIDE
OF ANY STRONGER SHOWER OR STORM...WIND GUSTS COULD REACH 30 TO 35
MPH. THE THREAT FOR STRONG WIND GUSTS WITH THE SHOWERS AND ANY
STORMS WILL BE HIGHEST BETWEEN NOON AND 4 PM. GIVEN THE RECENT
RAIN...WIND GUSTS 35 TO 50 MPH COULD KNOCK DOWN A FEW SHALLOW
ROOTED TREES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

NCZ007>011-023>028-039>043-073>078-083>086-088-089-121030-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ALAMANCE-ORANGE-DURHAM-
FRANKLIN-NASH-EDGECOMBE-RANDOLPH-CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-
MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
1155 AM EST SAT JAN 11 2014

...TORNADO WATCH 4 IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

SHOWERS AND SCATTERED THUNDERSTORMS COULD PRODUCE STRONG TO
SEVERE WIND GUSTS. THE MAIN THREAT WILL BE DAMAGING WIND
GUSTS AND A FEW TORNADOES. EVEN OUTSIDE OF ANY STRONGER SHOWER OR
STORM...WIND GUSTS COULD REACH AROUND 35 MPH. THE THREAT FOR ANY
SEVERE WEATHER WILL BE HIGHEST BETWEEN 1 PM AND 6 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Jan 11, 9:15 AM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
915 AM EST SAT JAN 11 2014

NCZ007>010-024>026-040-041-111530-
VANCE-PERSON-WAKE-WARREN-GRANVILLE-ORANGE-FRANKLIN-CHATHAM-DURHAM-
915 AM EST SAT JAN 11 2014

...STRONG WIND GUSTS TO 40 MPH POSSIBLE IN VANCE...SOUTHEASTERN
PERSON... WAKE... WARREN... GRANVILLE... EASTERN ORANGE...
FRANKLIN... CHATHAM AND DURHAM COUNTIES UNTIL 1030 AM EST...

AT 913 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTH OF
OXFORD TO 9 MILES SOUTHWEST OF GOLDSTON...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS. BRIEF
HEAVY RAIN WILL PRODUCE AREAS OF STREET FLOODING AS WELL.

LOCATIONS IMPACTED INCLUDE...
RALEIGH...DURHAM...CARY...CHAPEL HILL...HENDERSON...OXFORD...
HILLSBOROUGH...CREEDMOOR...PITTSBORO AND LOUISBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS... LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3589 7823 3558 7868 3558 7904 3563 7914
      3557 7920 3557 7945 3654 7875 3654 7790
TIME...MOT...LOC 1413Z 253DEG 32KT 3654 7869 3551 7947

GIH
Special weather statement, Jan 11, 9:38 AM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
938 AM EST SAT JAN 11 2014

NCZ007>009-023>025-039>041-111530-
VANCE-PERSON-WAKE-RANDOLPH-GRANVILLE-ORANGE-CHATHAM-ALAMANCE-DURHAM-
938 AM EST SAT JAN 11 2014

...STRONG WIND GUSTS UP TO 40 MPH POSSIBLE IN VANCE... PERSON...
NORTHWESTERN WAKE... EASTERN RANDOLPH... GRANVILLE... ORANGE...
CHATHAM... ALAMANCE AND DURHAM COUNTIES UNTIL 1030 AM EST...

AT 937 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST
OF ROXBORO TO NEAR SILER CITY...AND MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS. BRIEF
HEAVY RAIN WILL PRODUCE PONDING OF WATER ON ROADS AND MINOR STREET
FLOODING AS WELL.

LOCATIONS IMPACTED INCLUDE...
RALEIGH...DURHAM...CARY...CHAPEL HILL...BURLINGTON...HENDERSON...
GRAHAM...OXFORD...ROXBORO AND SILER CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS... LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3646 7835 3567 7887 3563 7976 3589 7959
      3590 7954 3597 7954 3624 7936 3624 7915
      3654 7913 3654 7832
TIME...MOT...LOC 1437Z 239DEG 23KT 3656 7886 3580 7952

GIH
Special weather statement, Jan 11, 10:38 AM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1038 AM EST SAT JAN 11 2014

NCZ007>010-024>026-040-041-076-111630-
VANCE-PERSON-WAKE-WARREN-GRANVILLE-LEE-ORANGE-FRANKLIN-CHATHAM-
DURHAM-
1038 AM EST SAT JAN 11 2014

...SPECIAL WEATHER STATEMENT FOR VANCE...SOUTHEASTERN PERSON...
NORTHWESTERN WAKE...NORTHWESTERN WARREN...GRANVILLE...LEE...
ORANGE...NORTHWESTERN FRANKLIN...CHATHAM AND DURHAM COUNTIES UNTIL
1130 AM EST...

AT 1036 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MPH
ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF NORLINA TO NEAR
GOLDSTON...AND MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
RALEIGH...DURHAM...CARY...CHAPEL HILL...SANFORD...HENDERSON...
OXFORD...HILLSBOROUGH...CREEDMOOR AND PITTSBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3653 7805 3576 7873 3553 7898 3551 7898
      3534 7915 3543 7933 3547 7936 3549 7934
      3552 7936 3552 7945 3554 7949 3585 7927
      3585 7924 3588 7925 3654 7878
TIME...MOT...LOC 1536Z 238DEG 33KT 3653 7842 3556 7928

10
Special weather statement, Jan 11, 10:49 AM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1049 AM EST SAT JAN 11 2014

NCZ026-027-041>043-077-088-111645-
WAKE-FRANKLIN-NASH-HARNETT-WILSON-CUMBERLAND-JOHNSTON-
1049 AM EST SAT JAN 11 2014

...SPECIAL WEATHER STATEMENT FOR
WAKE...SOUTHERN FRANKLIN...SOUTHERN NASH...HARNETT...WESTERN
WILSON...NORTHERN CUMBERLAND AND JOHNSTON COUNTIES UNTIL 1145 AM
EST...

AT 1046 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND THUNDERSTORMS OVER HARNETT AND JOHNSTON COUNTIES
...MOVING NORTHEAST AT 65 MPH.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RALEIGH...CARY...SMITHFIELD...NASHVILLE...LILLINGTON...WILSON...WAKE
FOREST...GARNER...FUQUAY-VARINA AND CLAYTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3559 7804 3559 7806 3542 7816 3527 7850
      3531 7854 3530 7858 3520 7864 3523 7890
      3534 7915 3607 7844 3601 7814 3591 7781
TIME...MOT...LOC 1546Z 222DEG 56KT 3570 7838

10
Special weather statement, Jan 11, 10:53 AM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1053 AM EST SAT JAN 11 2014

NCZ021>023-038-039-073-074-083-084-111715-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-
ANSON-RICHMOND-
INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...GRAHAM...LEXINGTON...THOMASVILLE...
ASHEBORO...ARCHDALE...TRINITY...ALBEMARLE...TROY...BISCOE...
MOUNT GILEAD...WADESBORO...POLKTON...ROCKINGHAM...HAMLET...
EAST ROCKINGHAM
1053 AM EST SAT JAN 11 2014

...INCREASING THREAT FOR STRONG TO SEVERE THUNDERSTORMS ACROSS
WESTERN AND SOUTHERN PIEDMONT EARLY THIS AFTERNOON...

A LINE OF STRONG TO POTENTIALLY SEVERE STORMS WILL ENTER THE
WESTERN AND SOUTHERN PIEDMONT OF CENTRAL NORTH CAROLINA AROUND MID
DAY AND ADVANCE STEADILY EAST. WINDS GUSTS UP TO 45 MPH WILL
OCCUR WITH THE THUNDERSTORMS WITH A FEW GUSTS POSSIBLY AS HIGH AS
60 MPH. WINDS OF THIS MAGNITUDE WILL TOPPLE TREES AND A FEW
POWERLINES.

LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS... AND
SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE
PREPARED FOR POSSIBLE ACTIONS EARLY THIS AFTERNOON.
Special weather statement, Jan 11, 11:58 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1158 AM EST SAT JAN 11 2014

NCZ021-022-038-039-111800-
GUILFORD-RANDOLPH-FORSYTH-DAVIDSON-
1158 AM EST SAT JAN 11 2014

...SPECIAL WEATHER STATEMENT FOR GUILFORD...RANDOLPH...FORSYTH AND
DAVIDSON COUNTIES UNTIL 100 PM EST...

AT 1156 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
BELEWS CREEK TO 18 MILES SOUTHWEST OF LINWOOD...AND MOVING EAST AT 45
MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GREENSBORO...WINSTON-SALEM...HIGH POINT...ASHEBORO...LEXINGTON...
RANDLEMAN...BELEWS CREEK...LINWOOD...THOMASVILLE AND KERNERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3614 8044 3626 8045 3624 7953 3551 7988
      3550 8018 3559 8021 3568 8033 3572 8033
      3575 8046 3584 8049 3584 8040 3587 8039
      3589 8042 3589 8037 3595 8037 3599 8042
      3602 8042 3606 8047 3604 8049 3608 8052
TIME...MOT...LOC 1656Z 260DEG 39KT 3630 8022 3558 8057

10

The radar

The Raleigh/Durham radar (KRAX), 158 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stanly

When
January 11, 12:33 PM EST
Where
Stanly County, 1.83 mi ESE of Albemarle
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.360, -80.190

One tree was blown down on Barker Street in Albemarle. Power-lines were also blown down.

Thunderstorm Wind, Randolph

When
January 11, 12:35 PM EST to 12:55 PM EST
Where
Randolph County, 1.97 mi NNW of Jacksons Creek to 0.56 mi E of Asheboro South
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.748, -80.008

Multiple trees were blown down across the western half of the county, including Asheboro and Randleman.

Thunderstorm Wind, Montgomery

When
January 11, 12:45 PM EST to 1:00 PM EST
Where
Montgomery County, 2.61 mi SSW of Moratock to 1.53 mi ESE of Biscoe
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
35.364, -80.035

Multiple trees and a few power-lines were blown down throughout the county.

Thunderstorm Wind, Chatham

When
January 11, 1:10 PM EST to 1:20 PM EST
Where
Chatham County, 0.89 mi SE of Siler City to 1.82 mi ESE of Siler City Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.720, -79.460

Trees and power-lines were blown down throughout the western half of the county.

Thunderstorm Wind, Lee

When
January 11, 1:30 PM EST to 1:45 PM EST
Where
Lee County, 4.21 mi SW of Cumnock to 3.04 mi N of Broadway
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.507, -79.303

Tree were blown down county wide. Heaviest concentration of down trees was across the northern half of the county.

Thunderstorm Wind, Orange

When
January 11, 1:40 PM EST
Where
Orange County, 0.98 mi ESE of Chapel Hill Wllms Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.925, -79.053

Trees and power-lines were blown down in the 800 block of Martin Luther King Blvd.

Thunderstorm Wind, Durham

When
January 11, 1:50 PM EST to 2:00 PM EST
Where
Durham County, 3.13 mi W of Hope Vly to 1.14 mi ENE of Gorman
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.969, -78.976

Numerous trees blown down throughout the county.

Thunderstorm Wind, Wake

When
January 11, 1:52 PM EST to 2:30 PM EST
Where
Wake County, 0.56 mi W of Wilbon to 0.89 mi SE of Royal Mills
Measured
75 kt (86 mph) estimated gust
Property damage
$1.0 million
Reported by
911 Call Center
Coordinates
35.620, -78.840

Widespread trees down throughout the county, with damage primarily consisted of uprooted trees, with several cases of trees falling onto houses. Monetary damages were estimated.

Thunderstorm Wind, Wake

When
January 11, 1:57 PM EST
Where
Wake County, 0.89 mi NW of (Rdu)raleigh-Durham
Measured
75 kt (86 mph) measured gust
Reported by
ASOS
Coordinates
35.880, -78.790

Thunderstorm Wind, Wake

When
January 11, 2:03 PM EST
Where
Wake County, 2.42 mi NNW of (Rdu)raleigh-Durham
Measured
75 kt (86 mph) estimated gust
Property damage
$350,000
Reported by
Broadcast Media
Coordinates
35.901, -78.801

In the Brier Creek area, a condominium complex under construction was damaged by the winds on Bruckhaus Street. Four units that had just been framed were blown over.

Thunderstorm Wind, Wake

When
January 11, 2:05 PM EST
Where
Wake County, 1.68 mi E of Brookhaven
Measured
75 kt (86 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
35.870, -78.640

A man struck by a fallen tree was breathing but was unconscious when emergency services arrived. He suffered multiple fractures and was taken to an area hospital.

Thunderstorm Wind, Wake

When
January 11, 2:05 PM EST
Where
Wake County, 0.69 mi N of Neuse
Measured
75 kt (86 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
35.910, -78.570

A woman was killed when she and her husband and son were walking on Abbotts Creek Trail when a large tree limb and fell onto the family. The father son sustained minor injuries.

Thunderstorm Wind, Wake

When
January 11, 2:05 PM EST
Where
Wake County, 1.81 mi WNW of Forestville
Measured
75 kt (86 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
35.960, -78.560

A tree fell on and seriously injured a man in the Wakefield area.

Thunderstorm Wind, Johnston

When
January 11, 2:25 PM EST
Where
Johnston County, 1.83 mi WNW of Bentonville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
35.360, -78.330

Shed demolished on Joyner Bridge Road and Rhodes Pond Road in Four Oaks.

Thunderstorm Wind, Johnston

When
January 11, 2:30 PM EST
Where
Johnston County, 2.82 mi E of Blackman Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
35.370, -78.380

Thirty foot flagpole blown down on a car.

Thunderstorm Wind, Johnston

When
January 11, 2:30 PM EST
Where
Johnston County, 2.67 mi SE of Wilsons Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
Amateur Radio
Coordinates
35.550, -78.340

Multiple trees blown down in road.

Thunderstorm Wind, Wayne

When
January 11, 2:32 PM EST
Where
Wayne County, Pikeville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.500, -77.980

One tree was blown down across NC Highway 117 in Pikeville.

Thunderstorm Wind, Wayne

When
January 11, 2:35 PM EST
Where
Wayne County, Dudley
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
35.270, -78.050

One tree was blown down across power-lines on NC Highway 117 S in Dudley.

Thunderstorm Wind, Johnston

When
January 11, 2:38 PM EST
Where
Johnston County, 0.89 mi NE of Princeton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
35.480, -78.160

A barn was blown over on Old Rock Quarry Road near Princeton.

Thunderstorm Wind, Nash

When
January 11, 2:40 PM EST to 2:55 PM EST
Where
Nash County, 0.56 mi E of Nashville to 0.71 mi E of Castalia
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
35.970, -77.960

Multiple trees were blown down across the county, including several in Nashville and Castalia.

Thunderstorm Wind, Edgecombe

When
January 11, 2:50 PM EST to 3:10 PM EST
Where
Edgecombe County, 3.05 mi E of Rocky Mt to 2.49 mi SW of Mayos Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.932, -77.725

Numerous trees were blown across the county, including downed trees in Pinetops.

Thunderstorm Wind, Halifax

When
January 11, 3:00 PM EST to 3:15 PM EST
Where
Halifax County, 2.17 mi SE of Roanoke Rapids to Scotland Neck
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.445, -77.627

Several trees blown down in Scotland Neck and Roanoke Rapids.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Wake2014-01-1150FemaleUnder TreeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 489332, 489356, 489353, 489357, 489360, 489361, 489363, 489323, 483390, 489282, 483387, 483388, 483389, 489371, 489372, 489373, 489374, 489375, 489376, 489377, 489378, 489379.